Until I needed it myself, I was completely unaware that so many women close to me had used Emergency Contraception or the “morning after pill”. At the time, it was very reassuring to hear my friends’ experiences, and because so many women on the EmpowHER website ask questions regarding EC, I thought I would share my own experience and try to provide some answers to general concerns women have after taking the pill.
My need for EC was the result of a mistake many couples make when using condoms. (Now YOU definitely won’t!) Instead of pulling out after his orgasm, my partner remained inside me and when his erection shrank, the condom fell off. I immediately knew that despite my aversion to unnatural hormones, I had no choice but to use Emergency Contraception. First rule of thumb: when in doubt, just take the pill! It’s much less expensive than an abortion or a baby.
I headed to Walgreens and was quickly helped by a pharmacist who seemed quite used to seeing disheveled young women asking for the drug. Anyone over the age of 17 is now able to acquire EC without a prescription, thanks to the recent work of dedicated women's health activists. The brand of EC I received was called Next Choice, an option that contains 2 doses of Levonorgestrel (a hormone commonly used in birth control pills), to be taken 12 hours apart. Another common brand is the Plan B One-Step, consisting of only one pill.
Sitting in the parking lot, I carefully read all the directions on the Next Step package and swallowed the pill. I knew I was well within the time constraints of the pill’s effectiveness (3 days or 72 hours), but because the earlier you take the drug the more effective it will be, I still felt hurried. All day I awaited side effects like dizziness, nausea, or headache, but none came. 12 hours after my first dose, I took the 2nd pill – still feeling just fine.
2 days after I took the pills, I began to feel some cramping. Although it was not yet time in my cycle, I experienced a very light, 3-day period.* Because early stages of pregnancy can also cause similar symptoms, just in case I also took a pregnancy test to confirm. Negative! Though it took about 2 months until my menstrual cycle was regular again, it was clear that the Next Choice pill had done its job with minimal side effects. Sometimes, drugs truly are miracles.
Please feel free to share your own experience with EC, or ask any questions about mine! If there’s interest, I’d love to provide more details about how the drug works and its common side effects. I also (as always) recommend doing your own research on the pill. Planned Parenthood's website is a great place to start: http://www.plannedparenthood.org/health-topics/emergency-contraception-morning-after-pill-4363.htm
* Important clarification: EC is not the abortion pill. If you are already pregnant, the hormone will not have any effect on a fetus. Instead, Levonorgestrel can prevent ovulation, thicken your vaginal discharge making it less penetrable to sperm, and help shed your uterine lining to prevent implantation of an egg – resulting in the common side effect of a period-like bleeding.
Add a Comment182 Comments
Thabkyou so muxh for getting back to me!May 27, 2016 - 7:29pm
I mustve been so stressed when writing this that I put in the wrong months.Dont know how I did that! So my last regular period started on the 24th of April. It was the the normal length of 5 days.
I then had 'sex' on the saturday, the day aftet it ended and then took the morning after pill on the Monday the 2nd of may. That following friday I started bleeding and it lasted for about 4 days.
I am now overdue for my period as it was due on the 21st of may. This makes me 6 or 7 days late now. Ive taken the 3 negative pregnancy but freaking out that I want to keep taking more.
Ive only taken the morning after pill 3 times over the couse of 5 years. So this is the first time ive taken it in over a year.
Pls I need help ...I took post pill on the 17th while my period was due for 21st. , I think I got an immediate side effect cause I bled for 3 days but on the 4th day it seemed like real period (this was on the 21st of april) this lasted till 26th .I then had unprotected sex till 30th and used post pill after. May 9th I got a 3 day bleed (which I think is a side effect of the post pill) was expecting my next period to be 21st of may as usual buy then on the 18th of may I got light spottings , first started off as brown and now it's like red with clots in it ( sorry for the gross detail) don't know if this is my period because it is really light. I have take loads of test ...all negative .took one yesterday ie 21st of may, still negative. Pls what do you think , is the light bleeding my period or is it something else.May 22, 2016 - 3:36am
My last period started around 3/Apr. Got married and had sex between 14/04 - 16/04. We had unprotected sex on the 14th after which I took EC (Postinor 2). Still haven't seen my period since April and once in a while I've had cramps like my PMS is about to start. Could the effect of EC cause period delay for this long? It's my first time taking a pill so I'm a bit worried. We wanted to wait a while before starting a family.May 20, 2016 - 5:17am
I had unprotected sex on the last day of my period im not sure if he ejaculated inside of me so I took the plan b pill 30 minutes after & 5 days after I got a very light 3 day period what should I doMay 16, 2016 - 6:25am
There is nothing you should do. There was most likely no risk for pregnancy when having unprotected sex on the last day of your period. It was far too early in your menstrual cycle for ovulation to occur.
Be aware that some women experience changes in their menstrual cycle as a side effect of Plan B. Your next monthly period might start earlier or later than expected. Menstrual flow might be lighter or heavier than normal.
Regards,May 16, 2016 - 8:06am
Hi i had my period on the 1April had unprotected sex the 8th withdrawal,not sure if did get in,but 2day after i experienced periods cramps and pressure and many loo visits 3rd day hve had a morning after pill,day after the cramps stop,but did occur again,breast start feeling heavier. Can a be pregnant???April 16, 2016 - 1:38pm
I could use some advice. I took the morning after pill on March 26th and I started spotting of brown discharge on April 2 and it went on everyday until April 10 when I started seeing red clots and blood discharge, I assume this is my period? It wasn't very heavy and it's only day 2 of the "period" and it seems to be ending as I don't seem to be discharging much. I got it 15 days after I took the morning after pill. I usually have a moderate bleeding and 4 days of period.. Is this my period already? Hoping I can get an answer.April 11, 2016 - 5:03am
If you had this bleeding before your period was due to start, then this was bleeding caused by taking the morning after pill.
It confirms the pill was effective and you are not pregnant.
Regards,April 11, 2016 - 9:43am
Thank you very much Maryann!
I appreciate the prompt response. The period actually came 4 days before my actual period was to arrive, so I figured it might be that.April 12, 2016 - 12:44am
Since my period was light and short, I just took a pregnancy test to be sure and it was negative.
Thank you again for being very helpful! :)
Please help. I had sex with my bf on 3-25-16 we used a condom and I took the plan B pill that same day. All week I've been getting really bad cramps and have been burping a lot and feel pretty bloated. I'm so scared to be pregnant. Any thoughts please??April 1, 2016 - 4:36pm